Alert archive / California / Flash Flood Warnings in 1996

Flash Flood Warning 31, NWS Las Vegas, NV

July 28, 1996San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 28, 1996, 5:04 PM PDT for San Bernardino County, California. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1996, 5:04 PM PDT (00:04 UTC)
Expired
Jul 28, 1996, 6:00 PM PDT
In force
56 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 290005
FFWLAS
CAC071-290100-

BULLETIN - EBS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
504 PM PDT SUN JUL 28 1996

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 600 PM PDT FOR
PEOPLE IN THE FOLLOWING LOCATIONS...

IN EASTERN CALIFORNIA

  ...EASTERN SAN BERNARDINO COUNTY

AT 500 PM PDT...LAS VEGAS DOPPLER RADAR DETECTED A SEVERAL SEVERE
THUNDERSTORM ALONG OR JUST NORTH OF INTERSTATE 40 BETWEEN LUDLOW
ANF ESSEX.  MOVEMENT IS EAST TO NORTHEAST AT 15 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 57 MPH
...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAV\Y RAIN.
SEEK SHELTER IN A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

DO NOT TRY TO CROSS FLOODED HIGHWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:49 PM PDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 28, 2:49 PM PDT, 2 hours 15 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT SUN JUL 28 1996

VERY BUSY AT LAS ONCE AGAIN SO WILL KEEP THIS SHORT.  VORT MAX MOVG
NWD THRU NRN NV ATTM.  CU FIELD EXTENSIVE OVR NV ZN8 BUT LTL IF ANY
CONVECTION...PSBLY DUE TO NVA BEHIND VORT MAX.  DRA 12Z SOUNDING HAD
DECENT INVERTED V AND SHARP MODIFIED VALUES OF 2000-3000 J/KG SEEM TO
HAVE BEEN REALIZED WITH SVR/FFW OCCURING IN PARTS OF CLARK CO NV.
COMBINATION OF STG SFC HEATING...LOW LVL MSTR AND OROGRAPHICS
SUFFICIENT FOR CONVECTION TDA AND SEE LTL CHG FOR MON.  UPR HIGH
BEGINS TO SAG SEWD W/TIME INTO NRN MEX INCRG SWLY FLOW OVR MUCH OF
CWA.  HOWEVER...LOWER LVLS DO NOT DRY OUT ALL THAT MUCH PER 850/700
MB MIXING RATIO/DWPNT FCSTS SO EXPECT ONLY A SLGT DCR IN CONVECTION
ANTICIPATED FOR TUE.  LAS 2221.  NEMETH

In the hours before

Special weather statement, Jul 28, 12:30 PM PDT, 4 hours 34 minutes before
NVZ009-CAZ019-282130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1230 PM PDT SUN JUL 28 1996

...THUNDERSTORMS BEGINNING AROUND SOUTHERN NEVADA...

AT 1215 PM PDT...LAS VEGAS DOPPLER RADAR DETECTED DEVELOPING
THUNDERSTORMS IN SOUTHERN NEVADA AND NORTHWEST ARIZONA.  THE MOST
NOTABLE STORMS WERE LOCATED ALONG STATE HIGHWAY 164 BETWEEN NIPTON
CALIFORNIA AND SEARCHLIGHT NEVADA.  THESE STORMS WERE MOVING TO THE
NORTHEAST AT 10 TO 15 MPH.  OTHER STORMS WERE BEGINNING TO
DEVELOP IN WESTERN CLARK COUNTY OVER THE SPRING MOUNTAINS...IN
NORTHERN CLARK COUNTY OVER THE SHEEP RANGE AND OVER THE MOUNTAINS
OF MOHAVE COUNTY ARIZONA.

MORE STORMS CAN BE EXPECTED ACROSS THE REGION DURING THE AFTERNOON
AND EARLY EVENING WITH FAVORED AREAS OF DEVELOPMENT OVER HIGHER
TERRAIN.  BOATERS...HIKERS AND OTHER OUTDOOR ENTHUSIASTS SHOULD
KEEP A CLOSE EYE ON THE WEATHER AN BE PREPARED TO FIND SHELTER IF
A STORM APPROACHES YOUR AREA.  STAY TUNED TO THE LATEST FORECASTS
AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

ADAIR
Special weather statement, Jul 28, 12:33 PM PDT, 4 hours 31 minutes before
NVZ009-CAZ019-AZZ001>003-282130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1230 PM PDT SUN JUL 28 1996

...THUNDERSTORMS BEGINNING AROUND SOUTHERN NEVADA...

AT 1215 PM PDT...LAS VEGAS DOPPLER RADAR DETECTED DEVELOPING
THUNDERSTORMS IN SOUTHERN NEVADA AND NORTHWEST ARIZONA.  THE MOST
NOTABLE STORMS WERE LOCATED ALONG STATE HIGHWAY 164 BETWEEN NIPTON
CALIFORNIA AND SEARCHLIGHT NEVADA.  THESE STORMS WERE MOVING TO THE
NORTHEAST AT 10 TO 15 MPH.  OTHER STORMS WERE BEGINNING TO
DEVELOP IN WESTERN CLARK COUNTY OVER THE SPRING MOUNTAINS...IN
NORTHERN CLARK COUNTY OVER THE SHEEP RANGE AND OVER THE MOUNTAINS
OF MOHAVE COUNTY ARIZONA.

MORE STORMS CAN BE EXPECTED ACROSS THE REGION DURING THE AFTERNOON
AND EARLY EVENING WITH FAVORED AREAS OF DEVELOPMENT OVER HIGHER
TERRAIN.  BOATERS...HIKERS AND OTHER OUTDOOR ENTHUSIASTS SHOULD
KEEP A CLOSE EYE ON THE WEATHER AN BE PREPARED TO FIND SHELTER IF
A STORM APPROACHES YOUR AREA.  STAY TUNED TO THE LATEST FORECASTS
AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

ADAIR

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:04 PM PDTSevere Thunderstorm WarningVEFSan Bernardino56 min
Jul 28, 6:06 PM PDTFlash Flood WarningVEFSan Bernardino59 min
Jul 28, 6:06 PM PDTSevere Thunderstorm WarningVEFSan Bernardino59 min
Jul 28, 7:15 PM PDTFlash Flood WarningVEFSan Bernardino60 min
Jul 28, 7:15 PM PDTSevere Thunderstorm WarningVEFSan Bernardino60 min

Nearby

Flash Flood Warnings in California, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.